Advertisement

Neuro-Oncology Emergencies Induced by Chemotherapy

  • Indranil Ghosh
  • Sameer Bakhshi
Chapter

Abstract

The central nervous system (CNS) and peripheral nervous system (PNS) are the frequent site of toxicity of chemotherapeutic agents [1]. The toxicity could manifest itself in a myriad of ways. This toxicity can manifest in many ways, including peripheral neuropathy, encephalopathy, seizures, visual loss, etc. For many drugs, the toxicity is related to route of administration and cumulative dose, and can vary from brief, transient episodes to more severe, chronic sequelae. Many of their adverse effects are unpredictable and irreversible, and thus may lead to serious long-term sequelae [2, 3]. With increasing use of dose-intense or myeloablative chemotherapy, neurotoxicity is becoming the dose-limiting factor in many situations. Whereas systemically administered drugs chiefly cause encephalopathy and seizures, intrathecally administered drugs may cause aseptic meningitis and spinal cord toxicity. Both oncologists and neurologists should be aware of these toxicities, their clinical presentation, prevention and treatment, if any. The following sections discuss some of the well-described effects of commonly used agents. Table 10.1 highlights the various sites of drug toxicity and the common drugs associated with the same.

References

  1. 1.
    Dropcho EJ. The neurologic side effects of chemotherapeutic agents. Continuum (Minneap Minn). 2011;17:95–112.Google Scholar
  2. 2.
    Soffietti R, Trevisan E, Rudà R. Neurologic complications of chemotherapy and other newer and experimental approaches. Handb Clin Neurol. 2014;121:1199–218.  https://doi.org/10.1212/01.CON.0000464179.81957.51.CrossRefPubMedGoogle Scholar
  3. 3.
    Nolan CP, DeAngelis LM. Neurologic complications of chemotherapy and radiation therapy. Continuum (Minneap Minn). 2015;21:429–51.Google Scholar
  4. 4.
    Ajithkumar T, Parkinson C, Shamshad F, et al. Ifosfamide encephalopathy. Clin Oncol. 2007;19:108–14.CrossRefGoogle Scholar
  5. 5.
    Vezmar S, Becker A, Bode U, et al. Biochemical and clinical aspects of methotrexate neurotoxicity. Chemotherapy. 2003;49:92–104.CrossRefGoogle Scholar
  6. 6.
    Verstappen CCP, Heimans JJ, Hoekman K, et al. Neurotoxic complications of chemotherapy in patients with cancer. Clinical signs and optimal management. Drugs. 2003;63:1549–63.CrossRefGoogle Scholar
  7. 7.
    Correa DD, DeAngelis LM, Shi W, et al. Cognitive functions in survivors of primary central nervous system lymphoma. Neurology. 2004;62:548–55.CrossRefGoogle Scholar
  8. 8.
    Bhojwani D, Sabin ND, Pei D, et al. Methotrexate-induced neurotoxicity and leukoencephalopathy in childhood acute lymphoblastic leukemia. J Clin Oncol. 2014;32:949–59.CrossRefGoogle Scholar
  9. 9.
    Baker WJ, Royer GL Jr, Weiss RB. Cytarabine and neurologic toxicity. J Clin Oncol. 1991;9:679–93.CrossRefGoogle Scholar
  10. 10.
    Jaing TH, Lin JL, Lin YP, et al. Hyperammonemic encephalopathy after induction chemotherapy for acute lymphoblastic leukemia. J Pediatr Hematol Oncol. 2009;12:955–6.CrossRefGoogle Scholar
  11. 11.
    Derst C, Henseling J, Röhm KH. Engineering the substrate specificity of Escherichia coli asparaginase. II. Selective reduction of glutaminase activity by amino acid replacements at position 248. Protein Sci. 2000;9:2009–17.CrossRefGoogle Scholar
  12. 12.
    Kwong YL, Yeung DYM, Chan JCW. Intrathecal chemotherapy for hematologic malignancies: drugs and toxicities. Ann Hematol. 2009;88:193–201.CrossRefGoogle Scholar
  13. 13.
    Dufourg MN, Landman-Parker J, Auclerc MF, et al. Age and high-dose methotrexate are associated to clinical acute encephalopathy in FRALLE 93 trial for acute lymphoblastic leukemia in children. Leukemia. 2007;21:238–47.CrossRefGoogle Scholar
  14. 14.
    Ackermann R, Semmler A, Maurer GD, et al. Methotrexate-induced myelopathy responsive to substitution of multiple folate metabolites. J Neuro-Oncol. 2010;97:425–7.CrossRefGoogle Scholar
  15. 15.
    Bain PG, Lantos PL, Djurovic V, et al. Intrathecal vincristine: a fatal chemotherapeutic error with devastating central nervous system effects. J Neurol. 1991;238:230–4.CrossRefGoogle Scholar
  16. 16.
    Javed MA, Sail MSH, Lingaw S, et al. Etiology of posterior encephalopathy syndrome. Pak J Med Sci. 2005;21:149–54.Google Scholar
  17. 17.
    Gupta A, Swaroop C, Rastogi R, et al. Simultaneous occurrence of posterior reversible leukoencephalopathy syndrome in two cases of childhood acute lymphoblastic leukemia induction chemotherapy. Pediatr Hematol Oncol. 2008;25:351–8.CrossRefGoogle Scholar
  18. 18.
    Morris EB, Laningham FH, Sandlund JT, et al. Posterior reversible encephalopathy syndrome in children with cancer. Pediatr Blood Cancer. 2007;48:152–9.CrossRefGoogle Scholar

Copyright information

© The Author(s) 2019

Authors and Affiliations

  • Indranil Ghosh
    • 1
  • Sameer Bakhshi
    • 2
  1. 1.ApolloKolkataIndia
  2. 2.Department of Medical OncologyDr B.R.A. Institute Rotary Cancer Hospital, All India Institute of Medical SciencesNew DelhiIndia

Personalised recommendations